Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

July 23, 2022Chippewa County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 23, 2022, 9:39 AM CDT for Chippewa County, Yellow Medicine County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 9:39 AM CDT (14:39 UTC)
Expired
Jul 23, 2022, 10:15 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Hail
0.25 in
Wind
40

Counties Chippewa County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:00 AM CDTTSTM WND GST 591 Wsw Clara City, MNMNDOT WIND SENSOR WEST OF CLARA CITY.
Jul 23, 10:05 AM CDTTSTM WND GST 601 Wsw Clara City, MNMNDOT WIND SENSOR WEST OF CLARA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS83 KMPX 231439
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 AM CDT Sat Jul 23 2022
 
MNZ054-056-064-065-231515-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
939 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Lac qui
Parle, Chippewa, northeastern Yellow Medicine and northwestern
Renville Counties through 1015 AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montevideo, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Maynard around 955 AM CDT.

Other locations in the path of this storm include Clara City.

This includes the following highways...
 U.S. Highway 212 between mile markers 30 and 54.
 U.S. Highway 59 between mile markers 89 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4469 9604 4489 9585 4515 9583 4515 9529
      4490 9534 4463 9560
TIME...MOT...LOC 1439Z 277DEG 34KT 4494 9569 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

PEM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 7:15 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 23, 7:15 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 AM CDT Sat Jul 23 2022

.DISCUSSION...(Today through Friday)
Issued at 319 AM CDT Sat Jul 23 2022

KEY MESSAGES:

- Two rounds of severe weather possible today. First is expected this
  morning roughly along the MN river from western into southeast MN.
  A second round is possible this afternoon/evening over southern MN
  into western WI.

Storms have developed this morning near the central ND/SD border,
though they are a couple of hours ahead of schedule. These storms
have developed on the nose of a 40 kt LLJ. These storms expected to
travel southeast along the MUCAPE gradient, with the RAP showing the
nose of the LLJ roughly following this CAPE gradient as well. These
storms are expected to be rolling into west central MN possibly as
early as 6 am, then run down the MUCAPE gradient from west central
to southeast MN. CAMS are showing some rather healthy updraft
helicity swaths with this activity, with current expectations that
we will see a risk for large hail (over 2" in diameter) and strong
wind this morning roughly paralleling the MN River from west central
to southeast MN.

The big question for today is do we see a round 2 of thunderstorms
behind the morning wave for this afternoon and evening. This
mornings activity will come in well ahead of the synoptic cold
front, but will likely impact how far north the warm front down
along the MN/IA border this morning can make it. A volatile airmass
is expected to develop south of the warm front, with mlCAPE values
of 4000-5000 j/kg expected. Where convergence along the cold front
can meet up with this sort of environment, storms will likely
develop and quickly become severe, but there's still quite a bit of
uncertainty with where these storms develop. Looking at the mean h85
wind field from the HREF, an enhancement of the LLJ is expected this
afternoon from central IA into southeast MN. Initiation of deep
moist convection would be most likely within the convergence on the
west side of this LLJ, which would put south central MN up into the
southeast Twin Cities metro in line for being near where round 2
develops. Upscale growth into one or more lines of storms is
expected with round 2 of storms, with the increasing wind fields
bringing the significant wind gust threat into play.

The cold front will clear the MPX area this evening, with much drier
air filtering in Saturday night. This will leave behind an
absolutely spectacular weather day on Sunday, with highs expected to
be near 80 with dewpoints in the 50s and a refreshing northwest wind.

High pressure lingers over the Upper Midwest on Monday with cooler
and drier air settling in. Temperatures will be seasonable in the
mid to upper 70s to start the work week with low relative humidity.
The surface high will move east as a low pressure begins to develop
upstream in Canada. Tuesday's high temperatures rebound into the low
to mid 80s ahead of the approaching cold front. This system will
bring us our primary chance of precipitation for Tuesday evening
into Wednesday morning. A cold front is expected to stretch back
from the parent low into the Central Plains Tuesday afternoon. As
the frontal boundary swings through, we'll see thunderstorm
development ahead of the boundary Tuesday evening. Any severe
weather threat will be dependent on frontal timing and the amount of
moisture return ahead of the shortwave trough/front. We'll cool off
behind the front with high temperatures back into the upper 70s on
Wednesday and Thursday. There will be some potential for a few very
isolated pop up showers/storms Thursday afternoon as an impulse
rotates around the upper level low over James Bay/E Canada. One
caveat is that it's not currently represented in the NBM PoPs and I
do not expect it to be for several days. High pressure builds in for
the start of the weekend and should result in pleasant weather and
seasonable temperatures as we head into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 709 AM CDT Sat Jul 23 2022

Storms near Aberdeen are expected to race across southern MN today,
likely as a bow echo, with RWF and MKT at greatest risk for seeing
severe storms. Timing in going TAFs for this first round of storms
still looks pretty good, so did not change that much. Bigger question
mark comes with whether or not we'll see a second round of storms
develop late this afternoon along the cold front. Models have been
struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to
account for this potential second round in the late afternoon and
evening. Current trends for round 2 is that the chances are better
for it south and east of all MPX terminals. VFR conditions are
expected outside of storms, though the lone exception is at EAU,
where much of the guidance is showing a risk for IFR/MVFR stratus
tonight.

KMSP...Storms near Aberdeen are expected to impact MSP between
roughly 1630z and 19z. We'll likely see a bit of a break, with
another potential round of storms developing closer to 00z as the
cold front passes MSP.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-20 kts.
Mon...VFR. Winds W around 5 kts.
Tue...VFR. Chc TSRA. Wind SW at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH/MPG
AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sat Jul 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of severe weather are expected today.

Round one will be this morning, roughly along the Minnesota river
from west central into southeast Minnesota. Large hail, damaging
wind gusts, and locally heavy downpours will be the primary
hazards with this morning round of storms.

Round two is expected to develop this afternoon from south
central into east central Minnesota and continue east across
southeast Minnesota and western Wisconsin into the evening.
Destructive wind gusts, large hail, locally heavy rainfall, and
a tornado or two will be possible with this second round of
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
again this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 8:02 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 AM CDT Sat Jul 23 2022

MNZ054-056-064-065-231345-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
802 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of Lac qui Parle,
Chippewa, central Yellow Medicine and northwestern Renville Counties
through 845 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dawson, or 22 miles west of Montevideo, moving east at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dawson around 810 AM CDT.
  Boyd around 815 AM CDT.
  Montevideo and Watson around 820 AM CDT.

Other locations in the path of this storm include Granite Falls,
Maynard, Clara City and Raymond.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 64.
 U.S. Highway 75 between mile markers 95 and 115.
 U.S. Highway 59 between mile markers 94 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4507 9645 4513 9525 4473 9524 4472 9646
TIME...MOT...LOC 1301Z 269DEG 57KT 4490 9617

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PEM
Special weather statement, Jul 23, 9:03 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
903 AM CDT Sat Jul 23 2022

MNZ056-064-065-073-231430-
Chippewa MN-Yellow Medicine MN-Renville MN-Redwood MN-
903 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of south central
Chippewa, north central Redwood, east central Yellow Medicine and
northwestern Renville Counties through 930 AM CDT...

At 903 AM CDT, Doppler radar was tracking a strong thunderstorm near
Granite Falls, or 17 miles southeast of Montevideo, moving east at 35
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sacred Heart around 910 AM CDT.

Other locations in the path of this storm include Renville.

This includes U.S. Highway 212 between mile markers 48 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central, southwestern and west central Minnesota.

&&

LAT...LON 4462 9558 4479 9561 4489 9548 4489 9512
      4464 9512
TIME...MOT...LOC 1403Z 264DEG 32KT 4476 9546

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

PEM
Local storm report, Jul 23, 9:23 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 AM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     TSTM WND GST     2 NNE APPLETON          45.23N 96.01W
07/23/2022  M54 MPH          SWIFT              MN   AWOS

            KAQP - AIRPORT WIND GUST.

&&

JLT
Special weather statement, Jul 23, 9:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 AM CDT Sat Jul 23 2022

MNZ054-056-064-065-231515-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
939 AM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Lac qui
Parle, Chippewa, northeastern Yellow Medicine and northwestern
Renville Counties through 1015 AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montevideo, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Maynard around 955 AM CDT.

Other locations in the path of this storm include Clara City.

This includes the following highways...
 U.S. Highway 212 between mile markers 30 and 54.
 U.S. Highway 59 between mile markers 89 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4469 9604 4489 9585 4515 9583 4515 9529
      4490 9534 4463 9560
TIME...MOT...LOC 1439Z 277DEG 34KT 4494 9569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:02 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle43 min
Jul 23, 8:39 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Lac qui Parle, Swift51 min
Jul 23, 9:03 AM CDTSpecial Weather StatementMPXRenville27 min
Jul 23, 9:33 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Jul 23, 10:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine44 min
Jul 23, 10:07 AM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley38 min
Jul 23, 10:26 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet34 min
Jul 23, 10:37 AM CDTSevere Thunderstorm WarningMPXSibley38 min
Jul 23, 10:50 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville19 min
Jul 23, 11:01 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet29 min
Jul 23, 11:52 AM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott38 min
Jul 23, 11:57 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca33 min
Jul 23, 12:36 PM CDTSpecial Weather StatementMPXGoodhue, Steele39 min
Jul 23, 1:05 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele55 min
Jul 23, 1:18 PM CDTTornado WarningMPXFreeborn27 min
Jul 23, 5:21 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire39 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.